Trigger points are “symptomatic irritable foci in taut bands of a skeletal muscle or its fascia” and are the “hallmark physical examination signs of myofascial pain.”1 Steroids and anesthetics are frequently used to inactivate tight muscular bands, leading to relief of nerve irritation and referred pain, and are typically delivered via ultrasound-guided injection into the trigger point. Although site injury is common, serious complications are rare.1
A recent article by Soriano et al describes a case of a 30-year-old man who presented with chronic left hip pain from a work related injury. He had no family or personal history of periodic paralysis, muscle defects, or kidney disease. He was treated with trigger-point injection (TPI) consisting of methylprednisolone, bupivacaine, and epinephrine. A previous TIP had been effective in relieving his pain and he had experienced no adverse effects. The TPI was delivered to his left iliopsoas tendon and was administered under ultrasound guidance.
Initially, the patient experienced no complications. But approximately 12 hours following therapy, he awoke with shortness of breath and functional quadriplegia. However, his mental faculties remained intact and he did not experience chest pressure, vomiting, abdominal discomfort, or diarrhea. A summary of his workup is listed in Table 1.
Of note, the patient was in metabolic acidosis, with a base deficit of –7 (pH 7.31, HCO2 19 mmol/L, PCO2 38 mmHg). His serum potassium was 1.7 mmol/L, magnesium 2.1 mg/dL, calcium 9.8 mg/dL, and he had elevated creatinine kinase levels (523 IU/L).
Due to his diminished potassium levels, he received immediate “judicious potassium repletion,” consisting of a combined total of 150 milliequivalents of IV and PO KCl, which resolved his arrhythmias and muscular weakness within 2 hours. After 6 hours, his potassium showed normal levels (4.5 mmol/L).
In their discussion of the case, the authors recommend several steps to determining the etiology of hypokalemia when it is not readily apparent. Although a 24-hour urine collection is the most accurate, it is not practical in the clinical setting, since patients require immediate repletion. For this reason, the urine potassium-to-creatinine ratio (U.K-Cr) from a single random sample provides comparable point-of-care information. A higher U.K-Cr value reflects renal potassium wasting, while values <1.5 meq/mmol creatinine (13 meq/g) are seen in transcellular potassium shifts, gastrointestinal losses, diuretic use, and poor intake. A trans-tubular potassium gradient (TTKG) gauges the renal potassium secretion by the cortical collecting duct.
In this patient, the U.K-Cr ratio was normal and did not reflect renal potassium wasting syndromes. These findings, coupled with rapid return to normal-high potassium levels following minimal repletion, suggest that the effect was “transient and redistributive,” possibly due to a “relative decrease in serum potassium secondary to transcellular shifting.”
The authors explain that the normal potassium distribution between cells and the extracellular fluid is primarily maintained by the Na-K-ATPase pump in the cellular membrane. In this case, they propose several hypotheses for the patient’s response to the TPI. (Table 2). They concluded that the diagnosis was hypokalemia secondary to TPI medications, after ruling out other possible etiologies.
The authors emphasize that the rapid onset of severe symptomatic hypokalemia “warrants urgent investigation and requires immediate treatment,” and that it is “critical to distinguish hypokalemia cause by redistribution from that caused by depletion.” They add that “judicious” early repletion “cannot be overstated,” and that ultimately, the primary pathology will “appropriately guide the clinician and enhance patient safety.”
1. Soriano PK, Bhattarai M, Vogler CN, Hudali TH. A Case of Trigger-Point Injection-Induced Hypokalemic Paralysis. Am J Case Rep. 2017 Apr 26;18:454-457.